Alert archive / Texas / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 8, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Mar 25, 2009, 3:45 PM CDT for Gillespie County, Llano County, Texas. It was in force for 60 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 25, 2009, 3:45 PM CDT (20:45 UTC)
- Expired
- Mar 25, 2009, 4:45 PM CDT
- In force
- 60 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
Counties Gillespie County, TX, Llano County, TX
The radar
The Austin/San Antonio radar (KEWX), 128 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 25, 4:11 PM CDT | HAIL 1.75 | 7 Nnw Enchanted Rock St, TX | PUBLIC REPORTED GOLFBALL SIZE HAIL SOUTHEAST OF CASTELL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 26 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 25, 2:06 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Del Rio, TX (KDRT), launched 12:00Z, 8.8 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1215 J/kg
- Mixed-layer CIN
- -75 J/kg
- Mixed-layer LCL
- 976 m above ground
- 0-6 km bulk shear
- 73 kt
- 0-1 km storm-relative helicity
- 149 m²/s²
- 0-3 km storm-relative helicity
- 223 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KEWX 252045
SVREWX
TXC171-299-252145-
/O.NEW.KEWX.SV.W.0008.090325T2045Z-090325T2145Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
345 PM CDT WED MAR 25 2009
THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN GILLESPIE COUNTY...
LLANO COUNTY...
* UNTIL 445 PM CDT.
* AT 342 PM CDT...NWS METEOROLOGISTS HAVE DETECTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM
WAS LOCATED 11 MILES SOUTHWEST OF CASTELL...OR 10 MILES SOUTHEAST
OF MASON...AND MOVING EAST AT 40 MPH.
* SOME LOCATIONS IN THE WARNING INCLUDE PRAIRIE MOUNTAIN...ENCHANTED
ROCK STATE PARK...OXFORD...LLANO...LONE GROVE...STOLZ AND BLUFFTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH IS IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT WEDNESDAY EVENING
FOR SOUTH CENTRAL TEXAS.
&&
LAT...LON 3091 9846 3042 9862 3050 9905 3051 9904
3052 9897 3078 9897
TIME...MOT...LOC 2045Z 275DEG 35KT 3063 9909
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 25, 12:43 PM CDT, 3 hours 2 minutes earlier.
Area forecast discussion, Mar 25, 12:43 PM CDT, 3 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 1243 PM CDT WED MAR 25 2009 .AVIATION... STALLED COLD FRONT DRAPED ACROSS SOUTH CENTRAL TEXAS WILL ENSURE MVFR CIGS THROUGH MUCH OF THE AFTERNOON AT I-35 TAF SITES. CIGS AT KDRT SHOULD LIFT TO VFR LATER THIS AFTERNOON...BEFORE LOWERING TO MVFR BY 07-09Z. OCCASIONAL DZ/-RA IS POSSIBLE THROUGHOUT THE AFTERNOON...BUT IS NOT EXPECTED TO HAVE MUCH OF AN IMPACT AT TAF SITES. CIGS WILL LOWER TO IFR OVERNIGHT ALONG THE I-35 CORRIDOR WITH MVFR VSBYS IN BR SETTLING IN BY 03-04Z. CONDITIONS WILL CONTINUE TO DETERIORATE THROUGH THE EARLY MORNING HOURS WITH LIFR/VLIFR POSSIBLE. E-SE SFC WINDS WILL GENERALLY REMAIN AOB 10 KTS THROUGH THE TAF PERIOD. && .PREV DISCUSSION... /ISSUED 1109 AM CDT WED MAR 25 2009/ UPDATE... UPDATED FORECAST TO MAKE MINOR TWEAKS TO 1ST PERIOD POPS/QPF AND HOURLY TEMP AND DEWPOINT TRENDS. THE THREAT FOR SEVERE THUNDERSTORMS WILL BE GREATER ACROSS OUR NORTHERN-MOST COUNTIES THIS AFTERNOON IN CLOSER PROXIMITY TO THE APPROACHING SHORTWAVE TROUGH AND ASSOCIATED LIFT...AND WHERE THE CAPPING INVERSION WILL BE RELATIVELY SMALL TO NON-EXISTENT. OTHERWISE...FORECAST ON TRACK. A NEW SUITE OF PRODUCTS WILL BE OUT SHORTLY. PREV DISCUSSION... /ISSUED 704 AM CDT WED MAR 25 2009/ UPDATE... SEE AVIATION DISCUSSION. AVIATION... COLD FRONT HAS STALLED ROUGHLY ALONG I-10, LEAVING AN UNCERTAIN FORECAST FOR THE SAT/SSF TERMINALS. EXPECT TO SEE CONDITIONS FLUCTUATE BETWEEN IFR AND LIFR THROUGH 15Z WITH OCCASIONAL INTERMITTENT LIGHT SHOWERS AND DRIZZLE IN THE AREA. MVFR CIGS HAVE BEEN STABLE AROUND AUS, BUT SOME RAINS MOVING IN FROM THE SOUTHWEST LATER THIS MORNING COULD TEMPORARILY DROP CIGS. LIFR/IFR CONDITIONS SHOULD DEVELOP FROM 13Z TO 17Z AT DRT WITH MOST OF THE CONVECTION REMAINING TO THE EAST. STRONG TO SEVERE STORMS ARE POSSIBLE BY 17Z FOR THE I-35 CORRIDOR, BUT THE MAJORITY OF CONVECTION IS EXPECTED TO BE WEAK TO MODERATE. CONVECTION POTENTIAL SHOULD DECREASE AFTER DARK WITH LIFR CONDTIONS EXPECTED TO RESUME AFTER 06Z. PREV DISCUSSION... /ISSUED 646 AM CDT WED MAR 25 2009/ DISCUSSION... UPDATE TO DISCUSS FIRE WEATHER. FIRE WEATHER... DRIER AIR WILL FILTER INTO THE WESTERN PART OF THE CWA FRIDAY AND WILL LEAD TO ELEVATED FIRE WEATHER CONDITIONS IN THE EXTREME NORTHWESTERN COUNTIES. WINDS WILL LIKELY REMAIN BELOW CRITICAL LEVELS. FRIDAY AS THE COLD AIR MOVES SOUTH RH WILL DROP AND WINDS WILL INCREASE AND NEAR CRITICAL LEVELS ARE LIKELY FOR THE WESTERN HALF OF THE AREA. WILL NOT ISSUE WATCH THIS MORNING DUE TO LIKELIHOOD OF RAIN BEFORE FRIDAY. SIGNIFICANT RAIN MAY MAKE IT UNNECESSARY. PREV DISCUSSION... /ISSUED 430 AM CDT WED MAR 25 2009/ DISCUSSION... COLD FRONT STRETCHES FROM LAGRANGE TO SAN ANTONIO TO ROCKSPRINGS THIS MORNING. ALL PRECIP IS CURRENTLY EAST OF OUR CWA. EXPECT SUBTROPICAL JET AND MID-LEVEL SHORTWAVE TROUGH TO MOVE INTO THE AREA LATE MORNING AND PROVIDE ENERGY TO INITIATE CONVECTION. SPC KEPT US IN SLIGHT RISK CATEGORY. FORECAST MODEL SOUNDINGS SHOW AROUND 2000 J/KG OF CAPE WITH ABOUT 50 KTS SHEAR. LOOKS LIKE GOOD CHANCE FOR SEVERE THUNDERSTORMS WITH LARGE HAIL THE PRIMARY THREAT. BIGGEST NEGATIVE IS TIME OF DAY...PRIOR TO MAX HEATING. MOST LIKELY LOCATION IS NORTHEASTERN COUNTIES. THURSDAY LOOKS LIKE THE FRONT WILL STALL IN THE AREA AND A SECOND SHORTWAVE TROUGH WILL MOVE THROUGH BRINGING A SECOND CHANCE FOR PRECIP. NO SEVERE LIKELY...BUT A GOOD CHANCE FOR PRECIP IN THE EASTERN HALF OF THE REGION. COLD AIR WILL COME IN FRIDAY ALONG WITH STRONG...GUSTY NORTHWEST WINDS. WE COULD REACH WIND ADVISORY CRITERIA FRIDAY AFTERNOON AND EVENING PARTICULARLY IN THE WEST. HAVENT LOOKED CLOSELY AT FIRE WEATHER YET...BUT WILL UPDATE AFTER BETTER EXAMINATION. COOLER TEMPS ON TAP FOR WEEKEND ONCE THE COLD AIR SETTLES IN. THEN DRY WITH SLOW WARM UP INTO BEGINNING OF NEXT WEEK. && .PRELIMINARY POINT TEMPS/POPS... AUSTIN CAMP MABRY 71 64 82 59 74 / 60 20 50 10 10 AUSTIN BERGSTROM INTL AIRPORT 70 58 82 59 76 / 60 20 50 10 10 NEW BRAUNFELS MUNI AIRPORT 73 62 84 58 76 / 40 20 40 - 10 BURNET MUNI AIRPORT 66 57 79 57 68 / 60 20 40 10 10 DEL RIO INTL AIRPORT 81 60 89 58 78 / 20 10 20 0 - GEORGETOWN MUNI AIRPORT 66 59 80 57 68 / 70 20 50 10 10 HONDO MUNI AIRPORT 74 63 87 59 78 / 20 10 30 - 10 SAN MARCOS MUNI AIRPORT 73 62 81 58 78 / 50 20 50 10 10 LA GRANGE - FAYETTE REGIONAL 74 67 78 63 81 / 60 30 60 20 10 SAN ANTONIO INTL AIRPORT 75 63 86 61 76 / 30 10 40 - 10 STINSON MUNI AIRPORT 77 65 87 61 78 / 30 10 40 - 10 && .EWX WATCHES/WARNINGS/ADVISORIES... NONE. && 11/25
Hazardous weather outlook, Mar 25, 3:22 PM CDT, 23 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 322 PM CDT WED MAR 25 2009 TXZ171>173-183>194-202>209-217>225-228-261100- LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA- GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE- MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA- FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT- 322 PM CDT WED MAR 25 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS BETWEEN 3 AND 8 PM ACROSS MUCH OF SOUTH CENTRAL TEXAS WITH LARGE HAIL AND ISOLATED TORNADOES BEING THE PRIMARY THREATS. THE GREATEST THREAT AREA IS ALONG AN NORTH OF STATE HIGHWAY 71. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THURSDAY BETWEEN 2 AND 8 PM...MAINLY ALONG AND EAST OF HIGHWAY 281. WINDY AND VERY DRY CONDITIONS ARE FORECAST FRIDAY AFTERNOON THROUGH SATURDAY. A WIND ADVISORY WILL LIKELY BE REQUIRED. IN ADDITION...A RED FLAG WARNING MAY BE NEEDED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Special weather statement, Mar 25, 2:55 PM CDT, 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 255 PM CDT WED MAR 25 2009 TXZ184-252100- EDWARDS- 255 PM CDT WED MAR 25 2009 ...A STRONG THUNDERSTORM WAS AFFECTING EDWARDS COUNTY... AT 254 PM CDT...NWS METEOROLOGISTS ARE TRACKING A STRONG THUNDERSTORM 20 MILES NORTHWEST OF ROCKSPRINGS...MOVING EAST AT 20 MPH. PEOPLE IN FAR NORTHERN EDWARDS COUNTY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. PEA SIZE HAIL IS EXPECTED WITH THIS STORM.
The office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 25, 4:00 PM CDT | Tornado Warning | EWX | Llano | 45 min |
| Mar 25, 4:37 PM CDT | Severe Thunderstorm Warning | EWX | Blanco, Burnet, Llano | 38 min |
| Mar 25, 4:48 PM CDT | Tornado Warning | EWX | Blanco, Burnet, Llano | 42 min |
| Mar 25, 4:59 PM CDT | Severe Thunderstorm Warning | EWX | Blanco, Burnet, Travis, Williamson | 46 min |
| Mar 25, 5:18 PM CDT | Severe Thunderstorm Warning | EWX | Blanco, Gillespie, Kendall | 42 min |
| Mar 25, 5:35 PM CDT | Severe Thunderstorm Warning | EWX | Travis, Williamson | 55 min |
| Mar 25, 6:05 PM CDT | Areal Flood Advisory | EWX | Hays, Travis, Williamson | 100 min |
| Mar 25, 6:11 PM CDT | Severe Thunderstorm Warning | EWX | Bastrop, Lee, Travis, Williamson | 40 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.